Georgia, 2018

Heavy Rain in Georgia, July 13, 2018

July 13, 2018 · NWS JAX · 1 event in 1 county or zone

A diffuse surface front settled south across SE Georgia with a weak meso low pressure system along the boundary. Very high moisture content fueled widespread rainfall and wet downburst potential due to heavy rainfall loading.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A diffuse surface front settled south across SE Georgia with a weak meso low pressure system along the boundary. Very high moisture content fueled widespread rainfall and wet downburst potential due to heavy rainfall loading.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 13, 7:48 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 13, 7:48 PM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
848 PM EDT Fri Jul 13 2018

.UPDATE...Scattered showers and isolated t-storms continue
with converging boundaries early this evening...likely to
continue a few more hours before diminishing as suggested by
HRRR and hi-res NAM. Current low temperature forecast looks
fine.

&&

.AVIATION...VFR conditions expected next 24 hours. Included
VCTS tomorrow at TAF sites tomorrow afternoon.

&&

.MARINE...No significant changes planned in next CWF issuance.
A back door front will wash out across the waters this weekend
producing scattered showers and storms. Light and variable winds
becoming onshore in the afternoon. A western Atlantic ridge will
build south of the waters next week producing an increase in south
southwest winds...however winds and seas expected to remain just
under cautionary levels.

Rip Currents: A lingering long period swell has prompted a high risk
along the Ne Fl beaches through early this evening. Otherwise a
moderate risk expected through Saturday.

Coastal Flooding: Perigee spring tides (closest new moon of the
calendar year) will continue through the weekend, resulting in
elevated high tide cycles. Forecast water levels suggest tides will
remain near or just under action stage and no coastal flood
statements expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  76  91  73  90 /  30  70  40  50
SSI  79  88  77  88 /  30  50  40  50
JAX  75  92  74  91 /  10  50  40  50
SGJ  76  90  74  88 /  10  40  40  50
GNV  74  92  74  91 /  30  50  40  60
OCF  74  93  73  90 /  20  40  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Wolf/Hess/Corless

In the hours before

Special weather statement, Jul 13, 5:32 PM EST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
632 PM EDT FRI JUL 13 2018

GAZ153-154-132300-
Inland Glynn GA-Coastal Glynn GA-
632 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GLYNN COUNTY UNTIL
700 PM EDT...

At 632 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dock Junction, moving west at 5 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Brunswick, Dock Junction, Thalmann and Country Club Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3113 8147 3111 8156 3113 8156 3113 8157
      3112 8158 3112 8160 3111 8161 3112 8162
      3111 8163 3113 8166 3112 8168 3113 8170
      3133 8173 3134 8172 3131 8148
TIME...MOT...LOC 2232Z 085DEG 5KT 3122 8157

HESS
Special weather statement, Jul 13, 5:33 PM EST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
633 PM EDT FRI JUL 13 2018

FLZ033-037-038-133-132300-
Coastal St. Johns FL-Putnam FL-Inland Flagler FL-Inland St. Johns FL-
633 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLAGLER...
SOUTHEASTERN ST. JOHNS AND NORTHEASTERN PUTNAM COUNTIES UNTIL 700 PM
EDT...

At 633 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hastings, moving east at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Hastings, Federal Point, Saint Augustine Shores, Spuds, Dupont Center
and Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2959 8155 2977 8158 2984 8132 2957 8129
TIME...MOT...LOC 2233Z 263DEG 7KT 2969 8149

HESS
Special weather statement, Jul 13, 6:53 PM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
753 PM EDT FRI JUL 13 2018

FLZ023-140030-
Baker FL-
753 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BAKER COUNTY UNTIL
830 PM EDT...

At 752 PM EDT, Doppler radar was tracking a strong thunderstorm near
Macclenny, or 13 miles northeast of Raiford. This storm was nearly
stationary.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Macclenny, Glen St. Mary and Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3014 8212 3014 8219 3026 8234 3036 8217
      3036 8216 3037 8214 3036 8213 3037 8213
      3037 8210 3036 8209 3036 8205 3019 8205
TIME...MOT...LOC 2352Z 145DEG 4KT 3023 8213

HESS
Special weather statement, Jul 13, 8:28 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
928 PM EDT FRI JUL 13 2018

GAZ136-152-140200-
Brantley GA-Wayne GA-
928 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BRANTLEY AND
SOUTHEASTERN WAYNE COUNTIES UNTIL 1000 PM EDT...

At 928 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Screven, or 9 miles southwest of Gardi, moving
north at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Jesup, Gardi, Screven, Broadhurst and Hortense.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3149 8164 3126 8190 3138 8204 3162 8197
TIME...MOT...LOC 0128Z 201DEG 8KT 3143 8189

HESS
Special weather statement, Jul 13, 8:56 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
956 PM EDT FRI JUL 13 2018

GAZ136-140230-
Wayne GA-
956 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE COUNTY UNTIL
1030 PM EDT...

At 956 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gardi, moving northeast at 15 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Jesup, Gardi, Doctortown, Broadhurst and Mount Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3164 8179 3163 8179 3163 8177 3161 8177
      3161 8175 3160 8175 3161 8174 3158 8170
      3156 8170 3154 8167 3151 8166 3147 8161
      3143 8164 3136 8178 3136 8181 3135 8185
      3148 8198 3165 8183 3165 8181 3166 8181
TIME...MOT...LOC 0156Z 236DEG 12KT 3147 8180

HESS
Special weather statement, Jul 13, 10:10 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1110 PM EDT FRI JUL 13 2018

GAZ152-140345-
Brantley GA-
1110 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRANTLEY COUNTY
UNTIL 1145 PM EDT...

At 1110 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waynesville, or 11 miles east of Nahunta, moving northeast at 5 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Waynesville and Atkinson.

LAT...LON 3128 8175 3126 8176 3119 8177 3115 8180
      3113 8182 3117 8193 3136 8180 3128 8174
TIME...MOT...LOC 0310Z 247DEG 5KT 3123 8179

MCGINNIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Glynn

When
July 13, 11:00 PM EST
Where
Glynn County, 1.82 mi NE of Pyles Marsh
Reported by
Public
Coordinates
31.150, -81.480

A weather station along Bartow Street in Brunswick, just west of Coffin Park, measured 3.71 inches since midnight.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771983.